Hail, Wabasha
- When
- May 25, 2:28 PM CST
- Where
- Wabasha County, 1.7 mi SW of Bear Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.300, -92.470
Quarter sized hail was reported west of Zumbro Falls.
A line of storms developed across portions of southeast Minnesota during the afternoon of May 25th as a cold front was moving across the region. Some of the storms produced large hail as they moved across Wabasha County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of storms developed across portions of southeast Minnesota during the afternoon of May 25th as a cold front was moving across the region. Some of the storms produced large hail as they moved across Wabasha County. The largest reported hail was half dollar sized north of Dumfries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 1:15 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 215 PM CDT Tue May 25 2021 .UPDATE...(This Afternoon and Evening) Issued at 148 PM CDT Tue May 25 2021 ** Re: storm potential this afternoon and eve ** This afternoon convective initiation continues to be somewhat murky. Latest trends in the 18-19Z GOES satellite Day Cloud Distinction show an area of very weak cumulus development in southeast MN and wc WI near KONA /Winona/ and northeast. This is along the building SW- NE CAPE pool of ~1500 J/KG all well out ahead of the surface dryline/cold front in MN. Cumulus was building and partially glaciating trying to initiate, but has trended down in the last 30 mins. This matches well with a weaker but steady- state deeper but broad moisture convergence region extending from the ongoing convective echo east of Medford, WI, to Winona MN to Mason City per SPC mesoa page. Day Cloud Distinction also showing growing cumulus along several frontal/near frontal boundaries across NW WI and eastern MN...roughly I-35 in MN KAEL- KMSP-KDLH. Wind shear across the area has increased with 0-6km bulk shear ~40kts or more north of I-90 per RAP and GOES derived cloud motion winds. Thus, supercell modes will be favored, and with storm motion 45-90 degs to front, should see discrete cells for a period after initiation. With aforementioned deeper weak convergence north and just west of La Crosse, would think lower-end storms could occur as capping is minimal, but thinking is that this area would have a lower threat of severe storms due to less sustained convergence. The cold front, now located further west along the growing cumulus fine lines near I-35 will continue east and provide a late afternoon severe storm threat in western WI, far southeastern MN /matches western edge of SPC SLGT risk well/. Would think the frontal convergence and dewpoint gradient will sharpen a bit in the coming hours, a bit steeper lapse rates and more large scale lift with shortwave trough energy will shift in. Overall, the frontal convergence is not super impressive with broad rounded trough at the surface. This will impact storm coverage. Parameters marking the I-90 and north area well for large hail and wind potential. Large hail parms suggest 2" hail possible there. Hodographs per current 88Ds at KMPX/KARX are straight line from 0- 2km and RAP hodos still carry small curvature in the 0-1/0-3km layer. SPC Mesoa Sig Tor Parameter ~1 north of I-90 which confirms a lower, entry level tornado risk currently. This may grow to ~2 with a bit of backing, should it occur, which is more likely north of I- 94 later. Thus, hail and wind threats seem on target for our messaging. Further south of I-90 the shear decreases but is still favorable for severe storms - just marginal supercellular - multicellular more favored...early eve timing. .SHORT TERM...(Wednesday and Friday) Issued at 215 PM CDT Tue May 25 2021 WET THU/THU NIGHT: Another shortwave is progged to move due east from the PAC NW tonight, spinning across the upper mississippi river valley thu/thu night. Some ripples in the flow could kick out of the trough over the desert SW, preceding the NW shortwave across the region. 30-40 kt 850 mb jet to feed the system. The mix of lift/moisture should lead to a broad expanse of rain. Little if any instability to work with, so thunder threat looks limited at this time. In addition, while the low level moisture transport noses into the region, warm cloud depths only peak around 3500 m while sfc pws top out around 1 1/4". Should see decent rainfall with 1/2 to 1" or so, but potential for more than a good soaker (ie, flooding concerns) looks low. TEMPS: with the passage of the dry line/cold front tonight, colder air starts to filter in from the north, with the main push of cold air coming in Thu/Fri. Widespread rain/clouds will also work to keep temps unseasonably cool. Highs still looking like they will struggle into the 50s both those days - a marked contrast from recent days when lows bottomed out in the 60s. .LONG TERM...(Saturday through Tuesday) Issued at 215 PM CDT Tue May 25 2021 The GFS and EC both favor shortwave upper level ridging come Friday, quickly sliding east/flattening that ridge out with west-east running shortwave across southern Canada. Uncertain whether that shortwave will sparking any pcpn sat night/early sun. Not much qpf in the models, and still have an exiting sfc high to contend with. A better shot for rain could come on Memorial day with some agreement between the GFS and EC with a piece of upper level energy dropping out of southern Canada and across the region. The GFS doubles up with advancing more shortwave energy into the area, out of a trough over the desert SW. Likely a lingering sfc front will come into play too. The EC leans more on a split flow type evolution, keeping more of its qpf across the north and south. The more robust GFS is widespread with its chances. Several of the EC ensemble members mimic the GFS's take though, with bulk of the GEFS members also siding toward good chances to get wet. The cool temperatures will persist, although show some (meager) warming as we push into the new work week. Could see a return to at or above normal temps by the following weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1159 AM CDT Tue May 25 2021 A cold front is expected to kick off a line of thunderstorms later this afternoon which will likely produce a 1-2hour window of vcts at KRST (22-24Z) and KLSE (00-02z). MVFR cloud cover at issuance are expected to lift into VFR this afternoon. Otherwise, plan on VFR conditions through the remainder of the forecast period. South/southwest winds will shift to a westerly direction with the frontal passage and then become breezy from the northwest later Wednesday morning as the atmosphere mixes. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Baumgardt SHORT TERM...Rieck LONG TERM....Rieck AVIATION.....DAS
Hazardous Weather Outlook National Weather Service La Crosse WI 124 PM CDT Tue May 25 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 124 PM CDT Tue May 25 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms late this afternoon into the evening. A few could be severe, mostly between 4 and 10 pm and generally along and north of Interstate 90. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms could occur Wednesday night through Thursday night. Organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into the early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Special Weather Statement
National Weather Service La Crosse WI
305 PM CDT Tue May 25 2021
MNZ079-252030-
Wabasha-
305 PM CDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT WABASHA COUNTY...
At 304 PM CDT, a strong thunderstorm was located over Mazeppa, or 17
miles south of Red Wing, moving east at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wabasha, Alma, Buffalo City, Mazeppa, Kellogg, West Newton, West
Albany, Bremen, Zumbro Falls, Millville, Hammond, Minneiska, South
Troy, Pioneer Campground, Rattelsnake Point, County Roads 33 And 4,
Rattlesnake Ridge, Theilman, Maple Springs and State Road 42 And
County 14.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4444 9221 4440 9206 4436 9197 4433 9192
4431 9191 4429 9193 4427 9190 4423 9189
4419 9186 4419 9255
TIME...MOT...LOC 2004Z 250DEG 43KT 4430 9250
WetenkampThe Minneapolis radar (KMPX), 106 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
3 hail. Local standard time, as filed.
Quarter sized hail was reported west of Zumbro Falls.
Half dollar sized hail fell north of Dumfries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959283, 959284, 959285.